Ask The Doctor » Questions & Answers » Low Hemoglobin Count

Low Hemoglobin Count

Patient: Hi DoctorMy name is Anil. My dad got his blood checked yesterday and found out that he has a hemoglobin count of 3.0 which was around 7 a few months ago. The doctors then administered him with an iron injection which should have increased the count of hb atleast to another count.The doctors now have advised 2 units of blood transfusion, one today and another tomorrow and a third unit later if necessary.Please let me know how dangerous is it to have a hb count of 3 and what could be the possible reason.P.S. The symptoms were bleeding nose, dizziness. My dad is 53 years old.Thanks much.




Symptoms: Bleeding nose, dizziness

Doctor: Hello.Welcome to Ask The Doctor.I understand your concern.His hemoglobin level is very low.He requires blood t ransfusion and evaluation of the cause of this severe anemia.In case, this is associated with Fever and Chills then she should be evaluated for Malaria.I would recommend following tests immediately:1. Hemogram with ESR to see for WBC and Platelet count.2. Malaria antigen test3. Liver and Kidney function test4. Urine examination.5. Stool for occult blood.At present, she should be evaluated for the cause of anemia and a blood transfusion should be given.I hope it helps.Stay Healthy


Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

View all posts